Tongue Spasms with FMD

Hi everyone!

My tongue has recently been going into

Spasm and today I had 2 episodes of

my tongue curling inside my mouth.

It was as if I was going to swallow my tongue but then it curls back to

it's normal position.

Having hiccups sets it off to.

Has anybody had these symptoms

and how do you deal with it?

It scared me because I've been in A & E a

few months ago with throat Spasms.

Now my tongue is starting!

Kim xx

1 Reply

oldestnewest
  • Hi Kim

    I have had that tongue curling, not from FND, but post surgery when I was starting to have a seizure due to lack of oxygen getting to my brain. It was very scary, because I thought I was going to choke on my tongue. Fortunately my mother arrived, put my head down low and feet up high and stopped it from getting worse.

    I don't really know how to help you, other than to suggest that you get you Vitamin B12 and Magnesium levels checked. A lot of people with FND have improved significantly after starting B12 supplementation, even those whose levels were in the lower half of the normal range. In fact, anything below the average of the normal range can trigger significant neurological problems.

    I get a lot of cramps and my muscles we always so tired and weary/weak. I couldn't carry a small plastic bag of bananas for more than a minute or two. Several doctors suggested Magnesium supplementation but it wasn't until I met my current doctor that he told me to keep increasing my Magnesium intake until I got diarrhoea, then back off just slightly. Most days I need 3-4 huge tablets, but when I get seizures, I increase up to 7 or even 8 doses of Magnesium. On these days, I simply can't swallow enough tablets, so he suggested using Epsom Salts baths and Magnesium Oil/Lotions.

    Vitamin K helps with Calcium absorption, which then means that you should need less Magnesium, but for me, while my apparent need for Magnesium drops significantly, I end up tearing muscles and tendons quite badly, so I have to keep away from Vitamin K, and only take one calcium tablet a day, even though I have osteoporosis and several vertebra have started 'collapsing' from 'old age' (i'm 62).

    When you are having a spasm in your tongue, you might want to try some of the diversions mentioned at fndhope.org - they might help. Also try to take slow deep breaths and physically work hard at relaxing your throat. Gently nodding while turning your head slowly left and right might also help - I do that when I can't swallow my usual handful of 16 tablets in the mornings.

    My doctor gave me Physiotens (BP med not available in the US but freely available elsewhere) and later it's sister medicine Clonidine (for ADHD), when I started throwing up in food courts and restaurants but not at home. They calm the Sympathetic Nervous System, which for me was way out of control, leaving me in a state of high alert (with panic symptoms and almost constant triggering of the Flight, Fight, Freeze mechanism). Those tablets are my lifesavers - I have to take them every 5 - 5.5 hours because 6 hourly leaves me with massive withdrawal symptoms happening just before the next dose starts taking effect.

    Sp, chat to your doctor about the state of your adrenal system (catecholamines) and also cortisol levels, and whether these drugs might help. You can see very technical info at wikipedia's page on Moxonidine.

You may also like...